Mississippi, 2010Flash Flooding and Flood in Mississippi, February 4, 2010
February 4, 2010 · NWS JAN · 4 events in 2 counties and zones
A weather system brought widespread light to moderate rain to the region on February 4th. A couple areas received a period of heavier rainfall and as that combined with saturated conditions, some flash flooding occurred across a few locations in central Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system brought widespread light to moderate rain to the region on February 4th. A couple areas received a period of heavier rainfall and as that combined with saturated conditions, some flash flooding occurred across a few locations in central Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 4, 3:40 PM CST, 16 minutes earlier.
Area forecast discussion, Feb 4, 3:40 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CST THU FEB 4 2010
.DISCUSSION...THIS FORECAST IS ALL ABOUT THE RAIN AND LINGERING WET
CONDITIONS...AND THEN SHIFTING TO WHEN THE CLOUD COVER MAY BREAK. THE
RAIN HAS BEEN WIDESPREAD TODAY WITH THE N HALF SEEING LIGHT RAIN AND
THE S HALF SEEING MORE MODERATE TYPE RAINFALL. SOME OF THE AREA HAS
SEEN BOUTS WITH SOMEWHAT HEAVY RAIN...BUT RAINFALL RATES HAVE BEEN ON
THE TAME SIDE. THAT IS A VERY GOOD THING...BECAUSE THIS LONG DURATION
OF PRECIP WOULD BE CAUSING MORE ISSUES IF THE RATES WERE HIGHER. DUE
TO RATES RANGING FROM .1 TO .4 PER/HR...MOST AREAS ARE HANDLING THE
WATER OK AS TOTALS ARE NOW FROM .75 OF AN IN IN THE NW TO AROUND 2 TO
2.5 IN THE FAR S/SE PORTIONS. THE RAIN WILL CONTINUE TO DUMP .1 TO .3
PER/HR RATES INTO THIS EVENING AND THAT WILL ONLY ADD TO THE TOTALS.
OVERALL...FLASH FLOODING IS NOT A CONCERN. HOWEVER...AS THE PRECIP
KEEPS ADDING UP...SLOW RISING WATER AND PONDING ARE BECOMING
PROBLEMATIC. AS A RESULT WE HOISTED A AREAL FLOOD WARNING FOR PARTS
OF THE SE CWA WHERE THE HIGHEST RAINFALL AMOUNTS HAVE FALLEN. THIS
SHOULD COVER THAT FLOOD THREAT WELL. AS FOR THE WATCH...I WILL LET IT
CONTINUE AS THE WIDESPREAD RAINS KEEP FALLING. I COULD ADJ TO A PLAN
FLOOD WATCH...BUT THAT MAY CAUSE CONFUSION AND I WILL JUST LEAVE IT
AS IS. WE COULD POSSIBLY TRIM THE END TIME SOME...BUT I WILL LET THE
EVENING SHIFT WATCH THE TRENDS LATER ON AND ADJ AS THREATS LESSEN
LATER TONIGHT.
EVEN AFTER THE PRIMARY RAIN SHIELD EXITS THE AREA...THERE WILL
REMAIN ENOUGH LOW LEVEL MOISTURE TO SUPPORT DRIZZLE. THIS DRIZZLE
COULD BE COME HEAVY AT TIMES AND ACTUALLY BE MORE LIKE LIGHT RAIN.
THIS WILL OCCUR AS THE SHORT WAVE AXIS SHIFTS THROUGH FRI MORNING
AND THEN ANOTHER LATE FRI AFTERNOON AND FRI NIGHT. THE STRONG ASCENT
ASSOCIATED WITH EACH WAVE WILL "SQUEEZE" THE MOISTURE OUT OF THE LOW
LEVELS AND SUPPORT THAT DRIZZLE. DO NOT EXPECT MUCH IN THE WAY OF
ACCUMULATION...BUT .01 TO .06 COULD OCCUR. THE DRIZZLE WILL ALSO
SERVE TO KEEP THE GROUND AND OTHER SURFACES WET INTO EARLY SATURDAY.
AS A RESULT...I HAVE INCREASED POPS A GOOD BIT ON FRI AND A LITTLE
FRI NIGHT. GFS GUID WAS ONLY OFFERING 10%...I WILL RANGE BETWEEN 20
AND 60% FRI AND 20% ON FRI NIGHT.
I EXPECT THE DRIZZLE TO END BY THE END OF THE FRI NIGHT PERIOD...BUT
CLOUDS SHOULD HANG ON FOR A BIT LONGER...LIKELY LASTING INTO SUN IF
NOT SUN NIGHT. MODELS ARE ALL IN GOOD AGREEMENT ON HANGING CLOUDS IN
PRETTY GOOD INTO SUNDAY AS LOW LEVEL CAA REMAINS STEADY. THIS
LINGERING CLOUD DECK SAT INTO SUN WILL IMPACT TEMPS. LOWS WILL
LIKELY NOT BE AS LOW AS THEY COULD BE AND HIGHS WILL FALL SHORT AS
WELL. BASICALLY...THE DIURNAL RANGE WILL BE SMALL WITH NOT A GREAT
DEAL OF DEVIATION ACROSS THE REGION. GUID SEEMS TO BE MISSING THIS
POTENTIAL SOME AND I HAVE ADJ ACCORDINGLY. THERE IS LIKELY MORE ROOM
FOR IMPROVING ON THE GUID TEMPS...BUT WHEN DEALING WITH THESE SMALL
RANGES...IT CAN BE DIFFICULT TO HIT IT ON THE NOSE. AS A RESULT...I
HAVE JUST TRENDED IN A CERTAIN DIRECTION SOME 2-4 DEGREES AND THAT
IS MAINLY IN KEEPING HIGH TEMPS COOLER BOTH SAT AND SUN.
THE REST OF THE FORECAST WAS PRETTY MUCH ON TRACK. THE ONLY ADJ WAS
TO LOWER POPS SUN NIGHT AS ALL GUID WAS SLOWER WITH THE NEXT SYSTEM.
AT THIS TIME...THE MODELS ARE HAVING TIMING ISSUES WITH THE NEXT
SYSTEM AS THE GFS IS FASTER AND MOVES THE SYSTEM INTO AND THROUGH
THE CWA MON AFTERNOON AND MON NIGHT. THE EURO...WHICH HAS OUT
PERFORMED THE GFS LATELY...IS SLOWER AND HAS THE MAIN PRECIP LATE
MON NIGHT INTO TUE AS A STRONG COLD FRONT MOVES THROUGH THE REGION.
I WOULD LEAN TOWARD THE SLOWER EURO SOLUTION AND EXPECT BETTER
PRECIP CHANCES LATE MON INTO TUE WITH THIS NEXT SYSTEM. /CME/
&&
.AVIATION...THE WIDESPREAD LIGHT TO MODERATE RAIN OVER THE AREA WILL
LAST THROUGH THIS EVENING AND THEN BEGIN TO TAPER OFF TO VERY LIGHT
RAIN TO LIGHT DRIZZLE FROM THE SOUTHWEST AFTER MIDNIGHT. IFR
CONDITIONS ARE EXPECTED TO PREVAIL AT MOST SITES THIS EVENING AS
CEILINGS RUN BETWEEN 500 AND 1000FT WHILE VISIBILITIES REMAIN 3 TO
5SM. OCCASIONAL VISIBILITIES BELOW 3SM WILL BE POSSIBLE IN THE SOUTH
WHERE THE HEAVIEST RAIN WILL OCCUR. MODELS SUGGEST CEILINGS WILL
FALL BELOW 500FT LATER TONIGHT AS THE HEAVIER RAIN SHIFTS EAST AND
LIGHT RAIN AND LIGHT DRIZZLE PREVAIL. A LOW PRESSURE CENTER JUST OFF
THE TEXAS/LOUISIANA COAST WILL APPROACH OUR AREA EARLY THIS EVENING
AND MOVE ACROSS SOUTHEAST MISSISSIPPI TONIGHT. WINDS WILL PREVAIL
OUT OF THE EAST THIS AFTERNOON AND INTO THE EVENING BUT SHIFT TO THE
NORTHEAST THEN TO THE NORTHWEST BY FRIDAY MORNING. AREAS OF LIGHT
DRIZZLE AND OCCASIONAL LIGHT RAIN WILL PERSIST FRIDAY...ALONG WITH
IFR CEILINGS. VISIBILITIES SHOULD IMPROVE BY 17Z FRI. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 45 52 37 46 / 100 30 16 12
MERIDIAN 46 54 37 46 / 100 40 16 13
VICKSBURG 44 51 37 47 / 99 23 12 11
HATTIESBURG 50 56 39 49 / 100 17 12 9
NATCHEZ 45 53 37 48 / 98 15 10 9
GREENVILLE 42 48 37 44 / 100 55 16 15
GREENWOOD 43 49 37 44 / 100 58 16 15
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR MSZ057-058-
062>066-072>074.
LA...NONE.
AR...NONE.
&&
CME/MMEHazardous weather outlook, Feb 4, 2:59 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CST THU FEB 4 2010
ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>047-052100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
259 PM CST THU FEB 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
LIGHT TO MODERATE RAINFALL WILL CONTINUE TONIGHT AS A LOW PRESSURE SYSTEM
OVER THE NORTHERN GULF INTERACTS WITH INCREASING GULF MOISTURE. OVER
A HALF AN INCH OF RAIN HAS FALLEN OVER THE AREA SO FAR TODAY WITH
ANOTHER INCH POSSIBLE BEFORE THE RAIN TAPERS OFF TO DRIZZLE. TOTAL
RAIN AMOUNTS OF AN INCH TO AN INCH AND A HALF WILL BE LIKELY BEFORE
FRIDAY MORNING. MINOR PONDING OF WATER ISSUES ARE POSSIBLE IN LOW
LYING AREAS AND WITH RIVER LEVELS ALREADY HIGH OR IN FLOOD...ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE THESE ISSUES.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
LAZ026-MSZ048>066-072>074-052100-
CONCORDIA-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
259 PM CST THU FEB 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
WIDESPREAD MODERATE TO HEAVY RAINFALL WILL CONTINUE THIS EVENING AS AN
AREA OF LOW PRESSURE IN THE NORTHERN GULF INTERACTS WITH INCREASING
GULF MOISTURE TO BRING A WIDESPREAD 2 TO 3 INCH RAINFALL TO AREAS
ALONG AND SOUTHEAST OF A DE KALB...TO JACKSON...TO ACME LOUISIANA
LINE THROUGH TONIGHT. RAINFALL AMOUNTS OF OVER TWO INCHES HAVE FALLEN
ACROSS SOUTHEAST MISSISSIPPI THROUGH MID AFTERNOON. ADDITIONAL
RAINFALL COULD BRING LOCALIZED AMOUNTS UP TO 4 INCHES ALONG AND
SOUTH OF A BROOKHAVEN TO QUITMAN LINE. IT IS IN THIS SPECIFIED AREA
THAT A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. WITH THE
GENERALLY SATURATED STATE OF THE GROUND AND THE EXPECTED
RAINFALL...MINOR FLOODING PROBLEMS MAY ARISE IN THE FLOOD WATCH
AREA. OUTSIDE OF THE FLOOD WATCH THERE MAY BE MINOR TO MODERATE
PONDING OF WATER ISSUES IN LOW LYING AREAS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
Flood, Jones
- When
- February 4, 3:56 PM CST to 4:30 PM CST
- Where
- Jones County, 2.07 mi N of Tuckers to 1.26 mi N of Tuckers Crossing
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -89.100
Some minor flooding occurred over Orange and Township Roads. This occurred from a long duration of light to moderate rainfall.
Flash Flood, Jones
- When
- February 4, 6:28 PM CST to 8:30 PM CST
- Where
- Jones County, 0.54 mi S of Ellisville to 1.7 mi SSE of Service
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.592, -89.201
Rainfall rates increased during the evening as heavy rainfall moved into portions of Jones County. This area was saturated from earlier rains and had already experienced some minor flooding. This new round of heavy rainfall caused flash flooding and water was reported over several roads in and around Ellisville, Laurel and central sections of Jones County.
Flash Flood, Lauderdale
- When
- February 4, 8:00 PM CST to 10:00 PM CST
- Where
- Lauderdale County, 1.9 mi WNW of Toomsuba to 1.46 mi ENE of Toomsuba
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.427, -88.552
A person had to be rescued from a partially submerged vehicle along Knox Road near the Russell Community. Numerous county roads were flooded as well in eastern Lauderdale County.
Flash Flood, Lauderdale
- When
- February 4, 8:41 PM CST to 10:30 PM CST
- Where
- Lauderdale County, 0.9 mi NE of Meridian to 1.1 mi S of Meridian
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.380, -88.710
One to two feet of water covered the Avenue 26 underpass. Additional flooding also occurred across the city.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Virginia, February 4 to 6, 20102 deaths · $350,000 · 68 kt wind · 26 events
- Winter Storm in North Carolina, February 4 to 5, 20102 deaths · $754,000 · 8 events
- Flash Flood in Texas, February 4, 20101 death · 1 event
- Winter Weather and Strong Wind in Georgia, February 4 to 5, 2010$55,000 · 7 events
- Winter Weather in North Carolina, February 4 to 5, 201014 events
- Flooding in Texas, February 4 to 5, 2010$17,000 · 2 events
- Winter Storm in North Carolina, February 4 to 5, 201010 events
- Flash Flooding in Mississippi, February 4, 20107 events
- Winter Storm in North Carolina, February 4 to 5, 20106 events
- Winter Weather in Missouri, February 4 to 5, 20105 events
- Winter Storm in California, February 4 to 5, 20105 events
- Winter Storm in South Dakota, February 4 to 5, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215037, 215027, 215034, 215033.